Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 8, NWS State College, PA

May 10, 2007Potter County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at May 10, 2007, 12:55 PM EDT for Potter County, Pennsylvania. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2007, 12:55 PM EDT (16:55 UTC)
Expired
May 10, 2007, 2:00 PM EDT
In force
65 min
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

County Potter County, PA

The radar

The State College radar (KCCX), 94 km from the middle of the area, began a volume at 16:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 10, 12:17 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 4.9 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2007-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 109 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2007-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 171 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
109 J/kg
Mixed-layer CIN
-129 J/kg
Mixed-layer LCL
1140 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
171 m²/s²
0-3 km storm-relative helicity
155 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCTP 101656
SVRCTP
PAC105-101800-
/O.NEW.KCTP.SV.W.0008.070510T1655Z-070510T1800Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1255 PM EDT THU MAY 10 2007

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL POTTER COUNTY IN NORTH CENTRAL PENNSYLVANIA...

* UNTIL 200 PM EDT

* AT 1250 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR LYMAN RUN STATE
  PARK...OR 26 MILES WEST OF WELLSBORO...AND MOVING NORTHEAST AT 25
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GALETON AROUND 105 PM EDT...

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 6.

SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER...OR
HAIL THREE QUARTERS OF AN INCH OR LARGER. SEEK SHELTER INSIDE A
STURDY LOCATION NOW.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

LAT...LON 4174 7790 4178 7784 4178 7783 4182 7777
      4191 7762 4166 7762 4159 7779 4174 7791

$$

FORECASTER:RHG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 8:00 AM EDT, 4 hours 55 minutes earlier.

Area forecast discussion, May 10, 8:00 AM EDT, 4 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
800 AM EDT THU MAY 10 2007

.SYNOPSIS...
A SLOW MOVING TROUGH OF LOW PRESSURE WILL PUSH INTO PENNSYLVANIA
FROM THE WEST LATE TODAY AND TONIGHT. A COLD FRONT WILL THEN SWEEP
SOUTHEAST ACROSS THE REGION ON FRIDAY. A HIGH PRESSURE WILL BUILD
IN BEHIND THE FRONT OVER THE WEEKEND. ANOTHER COLD FRONT IS
LIKELY BY TUESDAY OR WEDNESDAY OF NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
WATER VAPOR IMAGERY SHOWS AN ALMOST CLOSED CIRCULATION OF A
POTENT SHORTWAVE MOVING ACROSS THE GREAT LAKES...WHICH SHOULD
PRODUCE AN INCREASING AREA OF CONVECTION ACROSS CENTRAL PA THIS
AFTN AS ATMOS BECOMES MODERATELY UNSTABLE IN ADVANCE. HAVE UPPED
POPS TO 70 PCT FOR THE CENTRAL MOUNTAINS AND NORTHEAST...AS
CURRENT CONVECTION OVERHEAD INDICATIVE OF MOIST AND UNSTABLE
ATMOSPHERE IN PLACE ALREADY.

GOOD SLOT OF SUNSHINE ACROSS WESTERN MOUNTAINS NOW WILL FURTHER
COMBINE WITH SFC TROF OVER WRN PA ALREADY PRODUCING SCT SHRA AND
ISOLD THUNDER. THIS WILL POP SCT-NRMS SHOWERS AND THUNDERSTORMS
LATE THIS MORNING AND EARLY THIS AFTN OVER OUR HIGHER TERRAIN.

CLOSER TO THE UPPER LEVEL SUPPORT IN THE NORTHERN MOUNTAINS AND
NORTHEAST...SPC HAS PLACED US INTO A SLIGHT RISK FOR SEVERE
WEATHER. SHEAR VALUES REMAIN LOW...BUT CAPES DO GET RATHER
POSITIVE ON NAM SOUNDINGS WITH CLOSE TO 1500 J/KG AT IPT LATE
THIS AFTN. AGAIN...WINDS ALOFT RATHER WEAK WITH ABOUT 35KTS
MAXIMUM AND THAT IS VERY HIGH IN THE STORMS...BUT EVAPORATIVE
COOLING AND DOWNDRAFTS DRIVEN BY INSTABILITY COULD COMBINE FOR
GUSTY WINDS...AND TEMP PROFILE FAVORABLE FOR SMALL HAIL.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM FRIDAY/...
SYNOPTIC SCALE FORCING WILL BE WANING TONIGHT...AS WEAKENING
SHORTWAVE PUSHES INTO NEW ENGLAND. HOWEVER...WEAK SFC TROUGH WILL
BE THE FOCUS FOR LINGERING CONVECTION OVERNIGHT ACROSS EASTERN PA.
SFC TROUGH WILL PUSH EAST OF CENTRAL PA BY EARLY FRIDAY
AM..SHUNTING DEEPEST MOISTURE SOUTHEAST OF OUR REGION.
THEREFORE...HAVE LOWERED POPS SOMEWHAT ON FRIDAY. COLD FRONT STILL
ON TRACK TO SWEEP THRU THE STATE BY LATE FRIDAY...BUT BEST CHC OF
CONVECTION WILL BE ALONG OR SOUTH OF THE MASON-DIXON LINE...WHERE
PWATS PROGGED TO REMAIN NR 1 INCH.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
MODEL UNCERTAINTIES DEVELOP WITH REGARDS TO STRENGTH OF SHORTWAVE
SAT/SAT NITE. SHARPER GFS VERSION COULD PRODUCE A WAVE ON FRONTAL
BOUNDARY JUST SOUTH OF PA. LATEST ENSEMBLE PLUME DATA CLEARLY
SUGGESTS THIS REMAINS A LOW PROBABILITY. HOWEVER...FEEL LOW POPS
ARE NEEDED LATE SATURDAY ACROSS THE SOUTHEAST GIVEN THE OPER GFS
SOLUTION. 00Z MREF DATA INDICATES DRY WX SUNDAY AND MONDAY AS
LARGE CANADIAN HI PRES SYSTEM BUILDS SE ACROSS PA. HAVE BEGUN TO
LOWER TEMPS FOR SUNDAY NIGHT. LOW PWATS AND SFC HIGH PRES DIRECTLY
OVERHEAD SHOULD PROVIDE CONDITIONS FOR GOOD RADIATIONAL COOLING. A
ROUND OF SHWRS/TSTMS IS POSSIBLE AROUND TUESDAY OF NEXT WEEK WITH
ARRIVAL OF NEXT COLD FRONT.

&&

.AVIATION /12Z THURSDAY THROUGH MONDAY/...
MARINE LYR FG/ST /MAINLY MVFR/ COMMON ACROSS THE LWR SUSQ
VLY EARLY THIS AM - WHICH WAS NOT AS LOW PREVIOUSLY THOUGHT. PRE-
FRONTAL CONVECTION LIFTING NEWD ACROSS CENTRAL PA ATTM AND SHOULD
JUST MISS KIPT TO THE NW. OTHERWISE...REMAINING SITES VFR.

CLD FNT/SFC TROF EXTENDS FROM NW PA SWWD BACK INTO THE UPR OH VLY.
AS THE FRONT ENTERS CENTRAL PA LATE THIS MORNING AND INTO THE
AFTN...INSOLATION SHOULD LEAD TO DESTABILIZATION WITH MARGINAL TO
MODERATE INSTABILITY BCMG REALIZED ACROSS THE AREA. HAVE TEMPO
-SHRA WITH CB QUALIFIER EVERYWHERE EXCEPT KIPT. THIS AREA
/KIPT/ STANDS THE BEST CHC TO SEE MORE NMRS CONVECTION GIVEN THE
INFLUENCE OF THE UPR LVL DISTURBANCE TRACKING ALONG THE PA/NY
BORDER IN CONJUNCTION WITH DAYTIME HEATING/INSTABILITY. A FEW
STRONG STORMS STILL SEEM PSBL...ESP ACROSS NERN PA.

MUCH IF NOT ALL OF THE SHRA/TSTM ACTIVITY WILL BE DIURNALLY DRIVEN
AND SHOULD WANE FAIRLY QUICKLY ONCE THE SUN GOES DOWN. SITES
SHOULD CLEAR OUT FROM W TO EAST...HOWEVER LINGERING SHRA IN THE SE
AS WELL AS AREAS OF LOW CLOUDS/FG PSBL AS BLYR MSTR GETS TRAPPED
BLW NOCTURNAL INVERSION. HAVE HINTED AT THIS FOR THE MOST PART IN
THE LATER PDS OF THE TAFS.

VFR FLYING SHOULD PREVAIL FOR THE MOST PART THRU THE WEEKEND BUT
ANOTHER UPPER AIR DISTURBANCE MAY BRING SOME LOWER CONDS AT TIMES
LATE SAT-SUN. LARGE HIGH PRES SYS BUILDS IN FOR EARLY NEXT WEEK
PROVIDING EXCELLENT FLYING CONDS INTO TUE. A COLD FRONT APPROACHES
FOR TUE/WED WITH DEGRADED FLYING PSBL.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...FITZGERALD
NEAR TERM...DANGELO/FITZGERALD
SHORT TERM...FITZGERALD
LONG TERM...FITZGERALD/RXR
AVIATION...STEINBUGL
Hazardous weather outlook, May 10, 12:24 PM EDT, 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1224 PM EDT THU MAY 10 2007

PAZ004-005-010-011-017-024-033>036-064>066-111630-
WARREN-MCKEAN-ELK-CAMERON-CLEARFIELD-CAMBRIA-SOMERSET-BEDFORD-FULTON-
FRANKLIN-ADAMS-YORK-LANCASTER-
1224 PM EDT THU MAY 10 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ006-012-018-019-025>028-037-041-042-045-046-049>053-056>059-063-
111630-
POTTER-NORTHERN CLINTON-NORTHERN CENTRE-SOUTHERN CENTRE-BLAIR-
HUNTINGDON-MIFFLIN-JUNIATA-TIOGA-NORTHERN LYCOMING-SULLIVAN-
SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
1224 PM EDT THU MAY 10 2007

...SEVERE THUNDERSTORM WATCH 264 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 10, 11:41 AM EDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1141 AM EDT THU MAY 10 2007

PAZ006-037-101615-
POTTER-TIOGA-
1141 AM EDT THU MAY 10 2007

...A STRONG THUNDERSTORM WILL AFFECT FAR NORTHERN POTTER AND TIOGA
COUNTIES...

A STRONG THUNDERSTORM THAT COULD PRODUCE WIND GUSTS TO 40 MPH AND
SMALL HAIL WAS LOCATED 10 MILES NORTH OF GALETON AT 1140 AM...MOVING
NORTHEAST AT 25 MPH. THE THUNDERSTORM WILL STAY OVER RURAL AREAS OF
NORTHERN POTTER AND TIOGA COUNTIES THROUGH NOON.

FORECASTER: DANGELO
Special weather statement, May 10, 12:36 PM EDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1236 PM EDT THU MAY 10 2007

PAZ006-037-101730-
POTTER-TIOGA-
1236 PM EDT THU MAY 10 2007

...A STRONG THUNDERSTORM WILL AFFECT POTTER AND TIOGA COUNTIES...

AT 1229 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 24 MILES WEST OF WELLSBORO...MOVING NORTHEAST AT
15 MPH. THE THUNDERSTORM WILL BE NEAR GALETON AROUND 1245 PM...GAINES
AROUND 100 PM...WESTFIELD AROUND 115 PM AND KNOXVILLE AROUND 130 PM.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 6.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM.

EXPECT SMALL HAIL AND FREQUENT...DANGEROUS LIGHTNING FROM THIS STORM.

FORECASTER:RHG
Special weather statement, May 10, 12:38 PM EDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1238 PM EDT THU MAY 10 2007

PAZ063-101745-
CUMBERLAND-
1238 PM EDT THU MAY 10 2007

...A STRONG THUNDERSTORM WILL AFFECT CUMBERLAND COUNTY...

AT 1233 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SLOW MOVING THUNDERSTORM 6 MILES SOUTH OF CARLISLE...MOVING
NORTHEAST AT 5 MPH. THE THUNDERSTORM WILL BE NEAR MOUNT HOLLY
SPRINGS AROUND 1245 PM...CARLISLE AROUND 100 PM...BOILING
SPRINGS...CARLISLE SPRINGS AROUND 115 PM...MECHANICSBURG AND
HOGESTOWN AROUND 145 PM.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...THE HARRISBURG
EXPRESSWAY...ROUTE 11...ROUTE 11/15...ROUTE 15.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER
TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES.

FORECASTER:RHG
Special weather statement, May 10, 12:43 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1243 PM EDT THU MAY 10 2007

PAZ012-018-101745-
NORTHERN CENTRE-NORTHERN CLINTON-
1243 PM EDT THU MAY 10 2007

...A STRONG THUNDERSTORM WILL AFFECT CENTRE AND CLINTON COUNTIES...

AT 1238 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 17 MILES NORTHWEST OF BELLEFONTE...MOVING
NORTHEAST AT 20 MPH. THE THUNDERSTORM WILL BE NEAR WESTPORT AROUND
115 PM...HYNER AND GLEN UNION AROUND 130 PM.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...STATE ROAD 120.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM.

EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER
TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES.

FORECASTER:RHG

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 1:07 PM EDTSevere Thunderstorm WarningCTPLycoming53 min
May 10, 1:18 PM EDTSevere Thunderstorm WarningCTPTioga57 min
May 10, 1:37 PM EDTSevere Thunderstorm WarningCTPClinton53 min
May 10, 2:12 PM EDTSevere Thunderstorm WarningCTPLycoming93 min
May 10, 2:23 PM EDTSevere Thunderstorm WarningCTPMifflin97 min
May 10, 3:02 PM EDTSevere Thunderstorm WarningCTPUnion73 min
May 10, 3:08 PM EDTSevere Thunderstorm WarningCTPCentre37 min
May 10, 3:18 PM EDTSevere Thunderstorm WarningCTPJuniata, Snyder72 min
May 10, 4:56 PM EDTSevere Thunderstorm WarningCTPHuntingdon34 min
May 10, 5:08 PM EDTSevere Thunderstorm WarningCTPFranklin37 min
May 10, 5:38 PM EDTSevere Thunderstorm WarningCTPPerry37 min
May 10, 5:45 PM EDTSevere Thunderstorm WarningCTPFranklin60 min
May 10, 5:55 PM EDTSevere Thunderstorm WarningCTPCumberland65 min
May 10, 6:59 PM EDTFlash Flood WarningCTPCumberland3 hr

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.